Skip to Content

View Additional Section Content

Is Your Medication Putting You at Increased Risk for Heat Stroke?

Heat stroke is a heat-related illness that occurs when the body’s temperature reaches 104 degrees Fahrenheit or higher. Usually, as your body gets hot, it can regulate itself. Sweating is one technique your body uses to do this. However, if your body gets too hot and dehydrated, it may not be able to cool itself off sufficiently. Signs of heat stroke include hot, red, dry or damp skin; headache; dizziness; nausea; confusion; a fast, strong pulse and loss of consciousness. “If it’s not treated quickly, heat stroke can cause serious damage to internal organs and can even be life-threatening,” explains Priya A. Mathew, DO, of Hartsville Medical Practice.

You may know that infants, children and adults over 65 are at increased risk of heat stroke, but did you know that your medication might be putting you at increased risk, too? “It’s important to be aware of the side effects your medication has so you can take necessary steps to stay safe and healthy,” says Dr. Mathew. Read on to learn about why certain medications increase risk of heat stroke.

Medications Can Affect Your Body's Temperature

Amphetamines, commonly used to treat ADHD, can cause your body’s temperature to be higher.

Some medications, like antidepressants, antipsychotics, antihistamines, beta blockers and anticholinergics can impact your body’s ability to sweat or circulate blood properly. This impairs your body’s ability to self-regulate its temperature, making you more susceptible to the heat.

Medication May Affect Hydration

Diuretics decrease the sodium and fluids in your body, which cause you to become dehydrated more easily, and, in turn, more likely to suffer heat stroke.

Take Precaution

If you are taking a medication that can increase your risk of heat stroke, it is important to take precautions. Try to limit time spent outside in the heat. When you will be spending time outdoors, dress in breathable, lightweight clothing, including a hat, and stay hydrated.

“It’s important to always be mindful of your body and symptoms. Increased sweating or sudden fatigue, nausea or dizziness can signal the onset of a heat stroke. If you experience any of these symptoms, you should get out of the heat or find shade as quickly as possible, drink water and lay down to help blood flow to your heart. Applying a cold, damp cloth to your face, palms, extremities and muscles can also help with rapid cooling. Call 9-1-1 or visit your nearest emergency room if the symptoms continue or worsen,” Dr. Mathew advises.

“Remember, it is never a good idea to stop taking medication without direction from a doctor. If you have concerns about side effects of your medication, please consult your doctor right away,” says Dr. Mathew.

Looking for a new doctor? We can help you find a physician whose location, office hours and specialty meet your needs. Search online or call our Physician Referral Service at 215-481-6334.

Find a Physician
Search Our Directory

215-481-MEDI
215-481-6334

Schedule a
Test

215-481-EXAM
215-481-3926

Health News You Can Use